“This message is of critical importance: There is an extremely lethal batch of heroin that is being sold around our area”.-LaPorte Mayor Blair Milo
February 19, 2017-After a warning from Lake County Coroner Merrilee Frey, the LaPorte County Sheriff and LaPorte Mayor Blair Milo have each issued critical warnings regarding heroin deaths in the region. Officials believe the heroin on the streets may contain a particularly toxic mix of chemicals leading to overdoses and deaths. According to Mayor Milo, “There have been several overdoses, two of which resulted in death in La Porte County in the last few days. Authorities don’t know yet what has made this current batch so lethal, but other counties have seen over 50 overdoses in the last few days. People receiving NARCAN are requiring multiple doses in order to have any affect. If you know of someone who is struggling with a heroin addiction, please get them in connected with a treatment program. There are multiple options for treatment:”
LaPorte County Sheriff John Boyd issued a statement on friday regarding the rash of overdoses. Sheriff Boyd reiterated the concern that heroin on the streets is more lethan than ever due to mixture with other substances “. . .. we don’t know what the harmful combination is that may be causing these folks to become unresponsive and near death. We do know from our partners at the LaPorte County Emergency Medical Service that they are using multiple doses of Narcan in an effort to save a life, and that is great cause of concern.” Sheriff Boyd continued “With this frequency of overdoses we feel it would be prudent to let the public know so that steps can be taken to stop any further potential loss of life or harm.”
Lake County Coroner Merrilee Frey issued a similar warning last week. Coroner Frey has repeatedly spoken out regarding the dramatic increase in heroin and opioid related deaths in Lake County. Porter County Coroner Chuck Harris has issued similar warnings.
Officials say there are treatment options for those suffering from addiction. If you have a family member in urgent need of assistance, do not hesitate to dial 9-1-1. First responders have been provided life-saving Narcan and minutes can make a difference.